Medical questions & health advice by board certified doctors
"My fingers have been swelling and throbbing, why is this happening?"
I am a 30 year old woman with no history of family illness. For the last couple of weeks I have noticed that my fingers have felt swollen and are throbbing. I mainly notice this when I'm going to bed at night. I do type on the keyboard alot, and I am slightly overweight. I'm taking several medications which include: 300mg Seroquel XR at bedtime, 150mg Pamelor at bedtime, 50mg Atenolol in the morning, and birth control.
Finger swelling and throbbing is a common complaint. There are a few causes that could implicated for your symptoms, some of which are minor and transient as well as some that are serious. I would recommend that you see your primary care doctor in order to have this evaluated. Your symptoms could be consistent with arthritis. This is the inflammation of the joints -- and fingers are common joints that are involved. There are many causes of arthritis, but in your age group rheumatoid arthritis is a possible cause. This is inflammation in the joint caused by the immune system accidentally attacking the joints. Other related causes include lupus or psoriatic arthritis. Talk to you doctor about this. Tendon inflammation can also cause these symptoms. This can be associated with overuse, and your keyboard use may be the culprit. This would require rest, reorganization of how you use your keyboard and often oral pills to reduce inflammation. Again, see your doctor to have this evaluated. Finger swelling can also be caused by fluid retention. Kidney problems, heart problems and liver problems can also cause swelling. Pregnancy can also cause this. Talk to your doctor. You may have any specific cause of your symptoms which need to be diagnosed and treated. Good luck!
Need more info?See an orthopedic surgeon today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.